Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 296, NWS Tulsa, OK

July 2, 2004Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 2, 2004, 12:02 AM CDT for Sequoyah County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 12:02 AM CDT (05:02 UTC)
Expired
Jul 2, 2004, 12:45 AM CDT
In force
43 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 65 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 020502
SVRTUL
OKC135-020545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1203 AM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 1245 AM CDT

* AT 1203 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4
  MILES EAST OF GORE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VIAN...GORE
  AND MARBLE CITY.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA. STAY
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3555 9518 3545 9500 3564 9463 3567 9494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:40 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 8:40 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
840 PM CDT THU JUL 1 2004

SHOWERS AND THUNDERSTORMS HAVE TEMPORARILY ENDED ACROSS THE FORECAST
AREA WITH MOSTLY CLEAR SKIES BEING SEEN IN ALL BUT FAR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.

HOWEVER...UPPER LEVEL STORM SYSTEM CONTINUES TO SPIN OVER WESTERN
KANSAS WITH SHOWERS AND THUNDERSTORMS TO ITS EAST ACROSS SOUTHERN
KANSAS INTO FAR NORTH CENTRAL OKLAHOMA. IT APPEARS THAT THIS
ACTIVITY WILL ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM WHICH WILL
TRACK EAST SOUTHEAST ACROSS AT LEAST THE NORTHERN PART OF THE
FORECAST AREA OVERNIGHT. SOME BACKBUILDING MAY OCCUR AS WELL SO WILL
LEAVE POPS IN SOUTHEAST OKLAHOMA BUT WILL KEEP THEM IN THE CHANCE
CATEGORY.

THE BEST CHANCE OF SEVERE WEATHER WILL BE TO THE NORTHWEST OF TULSA
DURING THE NEXT 1-4 HOURS AS THIS IS WHERE THE GREATEST INSTABILITY
EXISTS. STORMS MAY REMAIN MARGINALLY SEVERE THOUGH FOR MUCH OF THE
NIGHT AS THEY CONTINUE TO THE EAST SOUTHEAST. ANY STORMS
BACKBUILDING INTO SOUTHEAST OKLAHOMA MAY HAVE A SLIGHTLY GREATER
RISK OF PRODUCING SEVERE WEATHER LATER TONIGHT GIVEN THE GREATER
INSTABILITY IN THAT AREA AS OPPOSED TO AREAS FURTHER NORTHEAST.

MADE SOME CHANGES TO THE SKY GRIDS TO REFLECT CURRENT TRENDS. ONLY
MINOR CHANGES WERE NEEDED TO THE POP AND TEMPERATURE GRIDS HOWEVER.

UPDATE WILL BE OUT SHORTLY.

FORECAST ID= 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Jul 1, 8:45 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
845 PM CDT THU JUL 1 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-020900-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
845 PM CDT THU JUL 1 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER NORTHEAST OKLAHOMA
   TOWARD MIDNIGHT AND AFTER...

A SQUALL LINE WAS FORMING OVER SOUTH CENTRAL KANSAS AND NORTHWEST
OKLAHOMA EARLY THIS EVENING.  THIS SQUALL LINE MAY MOVE SOUTHEAST
INTO NORTHEAST OKLAHOMA BRINGING THE RISK OF DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.  THE SQUALL LINE MAY REACH OSAGE AND PAWNEE
COUNTIES BETWEEN 1030 PM AND MIDNIGHT AND SPREAD OVER THE REST OF
NORTHEAST OKLAHOMA AFTER MIDNIGHT.

OTHER STORMS MAY DEVELOP OVER WESTERN OKLAHOMA AND TRACK INTO
SOUTHEAST OKLAHOMA...BUT THE RISK OF SEVERE WEATHER THERE DOES NOT
APPEAR TO BE AS GREAT AS WAS THOUGH EARLIER IN THE DAY.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS ACTIVATION MAY BE NECESSARY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COMPLEX OF THUNDERSTORMS SHOULD BE ONGOING OVER PARTS OF THE
REGION FRIDAY MORNING. THIS ACTIVITY IS EXPECTED TO SLOWLY WEAKEN
THROUGH THE LATE MORNING HOURS. ADDITIONAL THUNDERSTORMS MAY DEVELOP
DURING THE AFTERNOON. THIS ACTIVITY IS EXPECTED TO DEVELOP INTO A
COMPLEX OF THUNDERSTORMS AND PUSH OFF TO THE SOUTHEAST FRIDAY
EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THE UPPER SYSTEM WILL CONTINUE ITS TREK EASTWARD...WITH PRECIPITATION
CHANCES DIMINISHING BY SATURDAY.  THUNDERSTORMS CHANCES RETURN
SUNDAY AND MONDAY AS COMPLEXES OF THUNDERSTORMS MAY TRACK INTO THE
AREA.  TUESDAY AND WEDNESDAY LOOK WARM AND DRY AT THIS TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:44 AM CDTSevere Thunderstorm WarningTSAOsage61 min
Jul 2, 3:52 AM CDTSevere Thunderstorm WarningTSATulsa53 min
Jul 2, 5:58 AM CDTFlash Flood WarningTSATulsa3 hr
Jul 2, 10:16 AM CDTFlash Flood WarningTSALeFlore, Sequoyah4 hr
Jul 2, 6:05 PM CDTSevere Thunderstorm WarningTSACraig, Nowata40 min
Jul 2, 6:41 PM CDTSevere Thunderstorm WarningTSACraig49 min
Jul 2, 6:50 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.